'Ask an Expert: Q&A' is a place for health professionals to ask our team of experts about cases seen in work and/or clinical practice.
Questions can cover a wide range of women’s health topics and will be answered by an expert in the multidisciplinary Jean Hailes health professional team. Read more about this series or learn how to ask a question here.
If you are not a health professional but have your own health question, visit our 'Ask Dr Jean' pages.
Answering your questions for this edition of 'Ask an Expert: Q&A' is Dr Elizabeth Farrell, Jean Hailes gynaecologist and medical director.
Is there a connection with oestrogen therapy/MHT causing vaginal thrush, and what can be done about it? This is a common problem for many women.
From Jean Hailes gynaecologist and medical director Dr Elizabeth Farrell (pictured)
The vaginal microbiome (VMB) changes throughout life from birth, prepuberty, then to the reproductive years and lastly in the postmenopause. The postmenopause VMB is similar to the prepuberty stage with thin vaginal epithelium, an alkaline environment, low glycogen and lactobacilli growth. This picture is the result of low oestrogen.
Circulating oestrogen during the reproductive years and in the presence of systemic or vaginal oestrogen therapy in the postmenopause leads to increase in the vaginal epithelium and mucosal layer thickness with glycogen production and lactobacilli growth with the acidification of the vagina.
Candida in its various forms may be present in very small numbers in the vagina without causing an infection. Symptoms occur when the yeast grow to a significant number. The risk factors include both postmenopause systemic and vaginal oestrogen therapy, with added risks in diabetes, on systemic antibiotics and in immunosuppressed patients. In the woman with a vulval dermatoses who uses corticosteroid ointment, a superimposed candida infection may also exist.
Being aware of the “at risk” woman is important but always examine her vulva and vagina and take a swab to test for the cause of her symptoms before commencing treatment. Treat as appropriate with oral and topical antifungal preparations for an adequate period of time and review to assess the success of the treatment, visually and by repeat swab.
I am a GP and we have been advising patients to wear cotton underwear for recurrent thrush on the basis of its breathability. Now we are led to believe that many new fabrics are breathable and wick away moisture. Should our recommendations be changing? Is there any evidence one way or the other? Bamboo claims to be breathable too.
From Jean Hailes gynaecologist and medical director Dr Elizabeth Farrell
Your question is a very interesting one because I cannot find research to show that cotton underwear is preferable to other forms, except that occlusive fibres increase the risk of contact dermatitis. Wearing breathable fabrics are recommended so therefore bamboo garments should be the same as cotton.